Nebraska, 2020Drought in Nebraska, October 1 to 31, 2020
October 1 to 31, 2020 · NWS LBF · 13 events in 13 counties and zones
Extreme and severe drought conditions expanded into additional areas across western and north central Nebraska in October. By the end of the month, severe to extreme drought conditions were present in the eastern Nebraska Panhandle, as well as generally south of Interstate 80 and US Highway 26.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme and severe drought conditions expanded into additional areas across western and north central Nebraska in October. By the end of the month, severe to extreme drought conditions were present in the eastern Nebraska Panhandle, as well as generally south of Interstate 80 and US Highway 26. Severe drought conditions also expanded into portions of Garfield and Wheeler counties during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 30, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 30, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1133 PM CDT Wed Sep 30 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 320 PM CDT Wed Sep 30 2020
Strong upper level ridging and resulting surface high pressure will
keep conditions quiet and dry through Friday morning. The only major
weather concerns will be the chance of patchy to widespread frost
both tonight and again Thursday night. Confidence in frost is low
tonight as winds remain near 10 mph. The best chance for any frost
will be across the Pine Ridge region (Sheridan and western Cherry
counties) where wind will drop to less than 5 mph.
A better chance for frost is expected across the region on Thursday
night and Friday morning. Winds will diminish across the entire
region on Thursday night. Light winds in combination with cold
temperatures filtering into the region will create optimal
conditions for widespread frost. Frost/freeze headlines will likely
be needed across north central and western Nebraska through Friday
morning. If headlines are issued, this will bring an end to the
growing season and will be the last frost/freeze headline for this
year.
.LONG TERM...(Friday through Wednesday)
Issued at 320 PM CDT Wed Sep 30 2020
The extended period will start off with a brief chance of some
active weather on Friday afternoon and into Friday night. A
shortwave will push through Nebraska bringing a low chance of some
light rain to mainly southwest Nebraska. Confidence is very low in
development and any rain that does develop is expected to be very
light with QPF values of less than a tenth. Otherwise, quiet and dry
weather will continue through much of the extended period as strong
upper level ridging continues across the western US through early
next week.
Despite a cooler start to the extended (highs in the upper 50s to
mid 60s) and potentially ending the growing season, highs will
return to the upper 70s to low 80s by the middle of next week. These
temperatures will be a welcome treat as they will be nearly 10
degrees above normal for this time of year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1122 PM CDT Wed Sep 30 2020
VFR conditions expected to prevail for the next 24 hours. Main
concern overnight will be northerly LLWS near 1500 AGL across the
Sandhills and southwest Nebraska, including both LBF and VTN. A
narrow mid-level cloud deck across the Panhandle and southwest
Nebraska should continue to slowly slide off to the south over the
next few hours. Otherwise, gusty northerly winds are expected
Thursday afternoon area wide.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Brown
Hazardous weather outlook, Sep 30, 7:46 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
846 PM CDT Wed Sep 30 2020
NEZ004>010-022>029-035>038-056>059-069>071-094-020200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
846 PM CDT Wed Sep 30 2020 /746 PM MDT Wed Sep 30 2020/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Patchy frost will be possible across the Sandhills Thursday
morning. Additional patchy to widespread frost will be possible
Friday morning with low temperatures expected to fall into the
low 30s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Drought, Hayes
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
During the month of October, severe drought (D2) expanded into the remainder of Hayes County. The cooperative station at Hayes Center reported 0.24 inches of precipitation. This was 1.53 inches below the normal of 1.77 inches.
Drought, Lincoln
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
During the month of October, severe drought (D2) conditions expanded into southeastern and east central Lincoln County. The cooperative station at Wallace 2W reported 0.24 inches of precipitation. This was 1.35 inches below the normal of 1.59 inches. The cooperative station at Hershey 5SSE reported 0.26 inches of precipitation in October. This was 1.40 inches below the normal of 1.66 inches. At the North Platte Airport, 0.38 inches of precipitation fell which was 1.17 inches below the normal of 1.55 inches. At the cooperative station in Brady, 0.24 inches of precipitation fell.
Drought, Frontier
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Frontier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Severe drought (D2) expanded into all of Frontier County during the month of October. The cooperative station at Curtis reported 0.17 inches of precipitation for the month. This was 1.53 inches below the normal of 1.70 inches. The cooperative station at Eustis 2NW reported 0.18 inches of precipitation. This was 1.62 inches below the normal of 1.80 inches. The cooperative station at Stockville reported 0.13 inches of precipitation which was 1.72 inches below the normal of 1.85 inches.
Drought, Garfield
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe drought (D2) conditions expanded into southeastern Garfield county during October. The cooperative station at Ericson 8WNW tallied 1.19 inches of precipitation for the month. This was 0.80 inches below the normal of 2.09 inches.
Drought, Wheeler
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe drought (D2) conditions expanded into the southern half of Wheeler county during the month of October. The cooperative station at Bartlett 1W reported 1.02 inches of precipitation for the month. This was 1.21 inches below the normal of 2.23 inches.
Drought, Sheridan
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
During the month of October, extreme drought (D3) conditions, expanded to the western half of Sheridan County, while severe drought (D2) conditions expanded into the eastern half of the county. The cooperative station at Gordon 6N reported 0.81 inches of precipitation for the month. This was 0.74 inches below the normal of 1.55 inches. The cooperative station at Ellsworth 2W reported 0.88 inches of precipitation for the month. This was 0.23 inches below the normal of 1.11 inches.
Drought, Garden
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
During the month of October, extreme (D3) drought conditions expanded into the western 2/3rds of Garden County. Severe drought conditions persisted across the eastern third of Garden County through the end of October. The cooperative station at Lisco reported 0.53 inches of precipitation for the month. This was 0.68 inches below the normal of 1.21 inches. The cooperative station at Oshkosh reported 0.57 inches of precipitation which was 0.68 inches below the normal of 1.25 inches. The cooperative station at Crescent Lakes NWR reported 0.50 inches for the month. This was 0.77 inches below the normal of 1.27 inches.
Drought, Deuel
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Deuel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
During the month of October, extreme (D3) drought conditions expanded to all but the eastern quarter of Deuel County. For the eastern quarter of the county, severe (D2) drought conditions persisted through the end of October.
Drought, Grant
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
For the month of October, severe drought (D2) conditions persisted over southwestern Grant County.
Drought, Arthur
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
During the month of October, severe drought (D2) conditions persisted across the western half of Arthur County. The cooperative station at Arthur reported 0.48 inches of precipitation for the month. This was 0.83 inches below the normal of 1.31 inches.
Drought, Keith
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Keith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
During the month of October, severe drought (D2) conditions persisted across all of Keith County. The cooperative observer at Kingsley Dam reported 0.47 inches of precipitation. This was 0.80 inches below the normal of 1.27 inches. The cooperative station at Ogallala reported 0.25 inches which was 1.02 inches below the normal of 1.27 inches.
Drought, Perkins
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Perkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
During the month of October, severe drought (D2) conditions continued across all of Perkins County.
Drought, Chase
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
During the month of October, severe drought (D2) conditions expanded into the remainder of Chase County. The cooperative station at Imperial reported 0.50 inches of precipitation for the month. This was 1.07 inches below the normal of 1.57 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 1 to 6, 20202 deaths · 2 events
- Wildfire in Colorado, October 1 to 31, 2020$92 million · 1 event
- Rip Current in Puerto Rico, October 1, 20201 death · 2 injured · 1 event
- Drought in Maine, October 1 to 31, 2020$9.0 million · 18 events
- Drought in New Hampshire, October 1 to 31, 2020$9.0 million · 15 events
- Drought in Iowa, October 1 to 31, 2020$747,000 · 10 events
- Drought in South Dakota, October 1 to 31, 2020$143,000 · 5 events
- Drought in Minnesota, October 1 to 31, 2020$100,000 · 1 event
- Drought in New Mexico, October 1 to 31, 202040 events
- Drought in Colorado, October 1 to 31, 202021 events
- Drought in Texas, October 1 to 31, 202016 events
- Drought in New Mexico, October 1 to 31, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 923757, 923764, 923768, 923771, 923775, 923748, 923750, 923751, 923752, 923753, 923754, 923755, 923756.